Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 94, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 4, 2008, 6:54 PM CDT for Stone County, Mississippi. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2008, 6:54 PM CDT (23:54 UTC)
- Expired
- Apr 4, 2008, 7:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Stone County, MS
The radar
The Mobile radar (KMOB), 88 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 7:15 PM CDT | TSTM WND DMG | Ten Mile, MS | NEAR TEN MILE...TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 5:48 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 042354
SVRMOB
MSC131-050045-
/O.NEW.KMOB.SV.W.0094.080404T2354Z-080405T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
654 PM CDT FRI APR 4 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STONE COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF WIGGINS...
* UNTIL 745 PM CDT
* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ROGERS LAKE...OR ABOUT 16 MILES SOUTHWEST OF WIGGINS...AND MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PERKINSTON...TEN MILE...PERRY AND MCHENRY BY 710 PM CDT...
WIGGINS AND WLOX TV STATION TOWER BY 715 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF ON OR NEAR ROGERS LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
LAT...LON 3069 8893 3069 8923 3065 8923 3065 8933
3085 8933 3092 8910
TIME...MOT...LOC 2354Z 240DEG 29KT 3071 8928
$$1 follow-up statement
000
WWUS54 KMOB 050018
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
717 PM CDT FRI APR 4 2008
MSC131-050045-
/O.CON.KMOB.SV.W.0094.000000T0000Z-080405T0045Z/
STONE MS-
717 PM CDT FRI APR 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL STONE COUNTY...
AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WIGGINS TO 6 MILES EAST OF
PERKINSTON TO WLOX TV STATION TOWER...OR ALONG A LINE EXTENDING FROM
WIGGINS TO 7 MILES SOUTHEAST OF WIGGINS TO 11 MILES SOUTHEAST OF
WIGGINS TO 13 MILES SOUTH OF WIGGINS...MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL SOUTHEASTERN STONE COUNTY AT 730 PM CDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE TO TREES IN
WIGGINS MISSISSIPPI. THESE IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
LAT...LON 3069 8893 3069 8923 3088 8922 3090 8920
3090 8912 3090 8911 3090 8909
TIME...MOT...LOC 0017Z 260DEG 31KT 3088 8908 3081 8901
3074 8900 3069 8903
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:42 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 4, 3:42 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE MOBILE AL 342 PM CDT FRI APR 4 2008 .SYNOPSIS...FOR THE CURRENT FORECAST...BIGGEST ITEM TO DEAL WITH IS THE ONGOING WEATHER OVER THE LOWER MISS RIVER VALLEY. THE UPPER DYNAMICS PART OF THIS WEATHER IS A COUPLE OF SHORTWAVES MOVING OVER THE SOUTHERN/CENTRAL PLAINS AT THIS TIME. IN ADDITION TO THESE SHORTWAVES...THERE IS A CLOSED LOW MOVING OVER THE PACIFIC NORTHWEST AND A SHORTWAVE SYSTEM OVER THE WESTERN CARIBBEAN/EASTERN GULF OF MEX. RIDGE HAS BUILT NORTH OVER THE WESTERN ATLANTIC TO OVER EASTERN CA. WITH THE RIDGE A BIT FARTHER EAST THAN ANTICIPATED YESTERDAY...THE EFFECT OF THE UPPER DYNAMICS IS AFFECTING MORE OF THE FA THIS AFTERNOON. IN THE LOWER LEVELS OF THE TROPOSPHERE...THE SURFACE FRONT ASSOCIATED WITH THIS SYSTEM IS STRETCHING FROM THE TX GULF COAST TO NEAR KERI. SURFACE TEMPS SOUTH OF THE I-20 CORRIDOR OVER THE LOWER MISS RIVER VALLEY AND WESTERN SE-RN CONUS WERE HOVERING AROUND 80(COOLER ALONG THE GULF COAST)...WITH DEWPOINTS IN THE MID 60S AHEAD OF THE MOST ACTIVE AREA...RESULTING IN GOOD INSTABILITY TO FEED THE WEATHER FIRE. HELPING TO MAINTAIN ON ONSHORE FLOW IS SURFACE HIGH PRESSURE CENTERED OVER THE WESTERN ATLANTIC.....STRETCHING WEST OVER THE SC/GA/N-RN FL ATLANTIC SEABOARD. && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...THIS CURRENT WEATHER IS EXPECTED TO CONTINUE INTO SATURDAY AS THE UPPER DYNAMICS SWING EAST...THEN NORTHEAST AS THE UPPER RIDGE COMES INTO PLAY...WITH THE TRAILING FRONT SLOWING AS IT MOVES ACROSS THE FA BEGINNING LATE THIS EVENING. THIS FRONT IS BEING FORECASTED TO STALL JUST SOUTH OF THE 20-60NM MARINE ZONES SATURDAY NIGHT...PROVIDING THE FOCUS FOR PRECIP AS A SHORTWAVE SYSTEM MOVES OVER THE GULF SOUTH OF THE AREA SUNDAY AS THIS SYSTEM MOVES SOUTHEAST OF THE FA. SURFACE HIGH PRESSURE BEHIND THIS SYSTEM SHIFTS TO OFF THE ATLANTIC SEABOARD...HELPING TO MAINTAIN AN OFFSHORE FLOW INTO MONDAY. HAVE KEPT THE SEVERE WORDING OVER MOST OF THE AREA THROUGH THIS EVENING...BUT AS THE INSTABILITY WEAKENS AND THE UPPER DYNAMICS PULL AWAY NORTHEAST...AM EXPECTING THE ONGOING PRECIP TO WEAKEN. THERE IS SOME VARYING INTERPRETATIONS OF HOW FAR THE COLD AIR BEHIND THE TRAILING FRONT WILL PUSH. GFS IS A LITTLE STRONGER/FASTER THAN THE NAM/MET...RESULTING IN HIGHS FOR SATURDAY ABOUT 4 DEGREES ON AVERAGE COOLER....AND THE PRECIP ENDING SOONER (SHOWN IN THE LOWER POPS MOST OF THE AREA). HAVE WENT WITH A BLENDED APPROACH FOR NOW THROUGH SATURDAY NIGHT...WHICH AGREES PRETTY MUCH WITH THE ENSEMBLE MEAN. SUNDAY...STILL HAVE UNCERTAINTY IN HOW FAR NORTH THE PRECIP SHIELD WILL SPREAD. 12Z GFS HAS PUSHED THE SHIELD FARTHER NORTH FROM THE 00Z RUN...WHILE THE NAM HAS MAINTAINED MORE CONTINUITY. HAVE BUMPED THE LATEST GFS SOLUTION DOWN A BIT AS A RESULT. .LONG TERM (MONDAY ON)...BY THE END OF THE DAY MONDAY...SOUTHERLY FLOW HAS RE-ASSERTED ITSELF OVER THE SOUTHEASTERN CONUS AS A SYSTEM MOVES OVER THE CENTRAL PLAINS. GUIDANCE CONTINUES TO ADVERTISE UPPER HIGH PRESSURE BUILDING OVER THE EASTERN SEABOARD...DIRECTING THE UPPER DYNAMICS TOWARDS THE GREAT LAKES AND KEEPING ANY FRONT FROM APPROACHING THE FA. WITH THE CONTINUED SOUTHERLY FLOW...TEMPS ABOVE NORMAL ARE EXPECTED...WITH THE BEST CHANCE FOR RAIN BEING OVER THE WESTERN-MOST PARTS OF THE FA AND POINTS WEST. && .MARINE...SOUTHERLY WINDS WILL INCREASE TONIGHT AHEAD OF COLD FRONT APPROACHING FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT MOSTLY TONIGHT AND EARLY SATURDAY. A LIGHT NORTHERLY WIND FLOW WILL DEVELOP IN THE WAKE OF THE FRONT LATE SATURDAY THROUGH EARLY SUNDAY BECOMING EAST TO SOUTHEAST IN THE AFTERNOON. EASTERLY WINDS AND SEAS WILL BUILD SLIGHTLY BY EARLY NEXT WEEK AS HIGH PRESSURE STRENGTHENS ALONG THE EASTERN SEABOARD. && .FIRE WEATHER...A SYSTEM PASSING OVER THE AREA THIS AFTERNOON THROUGH SATURDAY WILL BRING RAIN TO THE AREA. THIS SYSTEM WILL LEAVE A TRAILING FRONT OVER THE NORTHERN GULF OF MEXICO LATE SATURDAY...WITH A LIGHT NORTHERLY FLOW TO THE AREA SATURDAY NIGHT...BUT WITH SURFACE HIGH PRESSURE OFF THE ATLANTIC SEABOARD AND AN APPROACHING SYSTEM...LOW LEVEL WINDS WILL BECOME SOUTHEASTERLY TO SOUTHERLY BY MONDAY NIGHT. LOW LEVEL FLOW WILL BE STRONG THIS AFTERNOON THROUGH TONIGHT AHEAD OF THE APPROACHING SYSTEM...WEAK NORTHERLY BEHIND THE SYSTEM...THEN LIGHT TO MODERATE ONSHORE MONDAY NIGHT INTO THE COMING WEEK. SOME DRYING OUT IS EXPECTED SUNDAY...BUT RELATIVE HUMIDITY LEVELS ARE EXPECTED TO REMAIN ABOVE CRITERIA LEVELS. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 66 76 58 80 61 / 90 70 10 20 10 PENSACOLA 67 73 60 78 63 / 80 80 10 20 10 DESTIN 66 73 62 77 64 / 70 80 10 20 20 EVERGREEN 64 74 53 80 56 / 90 80 05 10 10 WAYNESBORO 58 74 49 80 54 / 100 60 10 10 10 CAMDEN 62 71 52 80 55 / 100 70 10 10 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Apr 4, 5:55 AM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 555 AM CDT FRI APR 4 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-051200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 555 AM CDT FRI APR 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE OVER INLAND AREAS OF SOUTHEAST MISSISSIPPI AND EXTREME WESTERN SECTIONS OF SOUTHWEST ALABAMA THIS AFTERNOON...SHIFTING EASTWARD OVER MUCH OF SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE TONIGHT. THE BEST CHANCE FOR ROTATING SUPERCELLS WILL BE THIS AFTERNOON AND EARLY TONIGHT...MOSTLY DURING MAX HEATING. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH SOME OF THESE STRONGER STORMS. THERE IS AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES MONDAY THROUGH THURSDAY AS EASTERLY WINDS GRADUALLY BUILD THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Apr 4, 6:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
613 PM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL N RICHTON 31.35N 88.94W
04/04/2008 E1.00 INCH PERRY MS TRAINED SPOTTER
QUARTER SIZE HAIL FELL FOR 5 MINUTES AND COVERED THE
GROUND IN RICHTON, MISSISSIPPI.
&&
JOHNWLocal storm report, Apr 4, 6:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
635 PM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 4 NW SAND HILL 31.39N 88.81W
04/04/2008 E1.00 INCH GREENE MS UNKNOWN
QUARTER SIZE HAIL REPORTED ALONG HWY 42 NEAR THE BORDER
OF PERRY AND GREENE COUNTY.
&&
JWThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 1:18 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 24 min |
| Apr 4, 2:29 PM CDT | Severe Thunderstorm Warning | MOB | Stone | 46 min |
| Apr 4, 3:06 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 54 min |
| Apr 4, 3:41 PM CDT | Severe Thunderstorm Warning | MOB | Perry | 49 min |
| Apr 4, 4:06 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 39 min |
| Apr 4, 5:23 PM CDT | Tornado Warning | MOB | Greene, Wayne | 52 min |
| Apr 4, 5:49 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 41 min |
| Apr 4, 5:59 PM CDT | Tornado Warning | MOB | Greene, Perry, Wayne | 46 min |
| Apr 4, 6:22 PM CDT | Severe Thunderstorm Warning | MOB | Stone | 38 min |
| Apr 4, 6:38 PM CDT | Tornado Warning | MOB | Greene | 32 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.